Medications have side effects. Listen to the announcer in drug commercials rattle off a long list of ill-effects or look at the paragraph(s) of adverse effects on your drug information sheet or website. As your health declines from drug side effects, another medication is often added. More side effects occur. Unbeknownst to you, more nutrients are depleted resulting in more free radicals and oxidative stress. Fatigue and development of other concerns ensues. Here is a brief look at drug-nutrient depletions and known mitochondrial toxicity that can be caused by common cholesterol lowering meds, aspirin, and select blood pressure and blood sugar medications.
In recent years, scientists have delved into drug-toxicity effects on mitochondria and have compiled a database, Mitotox.org for these concerns. There are also many known drug-nutrient depletions.1 Not all drugs have been evaluated, so there is still much to be learned.
Statin medications are used for elevated cholesterol, cardiovascular and stroke risk. They are also prescribed for normal blood levels of triglycerides, diabetes, liver disorders, high blood pressure, menarche and premature menopause, peripheral vascular concerns, and skin ulcers, etc.
Side effects from cholesterol lowering medications such as simvastatin, etc. affect your heart mitochondria, but also other mitochondrial rich organs and tissues throughout your body. Mitochondria are the batteries or powerhouses for cellular energetics.
Symptoms caused by statins and mitochondrial toxicity include arthralgia (body aches), abdominal pain, fatigue and weakness, atrial fibrillation, bronchitis, cataracts, constipation, dermatitis, diabetes, diarrhea, dyspepsia/indigestion/regurgitation, flatulence/gas, gastritis, gastrointestinal disorders, headache, infection, insomnia, muscle aches, pain, nausea, rash and itching, sinusitis, swelling and edema, upper respiratory tract infection and vertigo/dizziness.
A 2021 review article demonstrated that statin medications interfere with and have “major effects on mitochondrial function.” Some of the adverse mitochondrial effects include reduction in coenzyme Q10, impairment of mitochondrial aerobic metabolism, mitochondrial apoptosis/death, dysfunctional calcium metabolism, increased oxidative stress, and abnormal amyloid beta metabolism.
Statin medications like Crestor/rosuvastatin, Lescol/fluvastatin, Lipitor/atorvastatin, Mevacor/lovastatin, Pravachol/pravastatin, and Zocor/simvastatin strip your body’s supply of coenzyme Q10.
Other cholesterol lowering medications like Colestid and Questran deplete additional nutrients. These include vitamins A, B12, D, E, K, folate, beta carotene, and iron.
More in-depth articles on statin drugs may be found at
Aspirin causes toxic effects to mitochondria in your liver. As of this writing, toxic effects in the Mitotox database were limited to the liver.
Your liver produces several important compounds like bile that help your body turn fat into energy and are necessary for digestion. It creates compounds that help your blood clot after an injury. It detoxifies environmental and internal toxins, cleanses your blood, and removes worn out cells. It affects your immune system as well as hormone activation and clearance.
The liver manages glucose in your blood stream. If there is too much, glucose gets stored in the liver. If there is too little in your blood, then glucose is released to give you a snack.
If you chronically use aspirin, have you had more difficulties with blood sugar, fatty liver, or are more prone to illness, have sluggish thyroid function or gallbladder issues, or feel nauseous and fatigued?
Aspirin usage depletes folate, iron, zinc, and vitamins B12 and C.
Additional information about aspirin may be found in the articles:
Atenolol, a beta blocker blood pressure lowering medication, is also toxic to mitochondria. Side effects include heart rhythm disturbances including atrial fibrillation, atrial flutter, AV block, bradycardia (slow heart rate), bronchospasm, heart attack, heart failure, heart valve dysfunction, ventricular tachycardia (fast heart rate) depression, diarrhea, dizziness, shortness of breath, fatigue and weakness, low blood pressure, nausea, orthostatic hypotension, pain, cold arms and legs, regurgitation, kidney failure, sleepiness and vertigo.
Lopressor/Toprol-XL, Propanolol/Inderal, and Atenolol reduce coenzyme Q10 and melatonin levels. Atenolol, Captopril/Capoten, Lisinopril/Prinival, Lotensin, and Vasotec deplete zinc and coenzyme Q10.
Metformin causes a preponderance of gastrointestinal side effects. Your GI tract contains vast amounts of mitochondria as it is a high energy organ system.
Side effects include abdominal bloating, discomfort, and pain, constipation, diarrhea, flatulence/gas, foul or distorted taste, indigestion, or other gastrointestinal disorders, headache, low blood sugar, infection, nausea, runny nose, and vomiting.
Metformin and Glucophage diminish coenzyme Q10, vitamin B12 and folate levels. Other anti-diabetic medications like Micronase and Tolinase deplete coenzyme Q10. Metformin also robs the body of vitamins B1, B6, B12 and folate.
In today’s world, you must be proactive about your health. No longer do we live in a pristine environment free of toxins and automatically great health. The calorie-rich, nutrient-poor Standard American Diet fails to provide adequate antioxidants, vitamins, minerals, and cofactors necessary to protect and nourish you. The use of multiple medications, or polypharmacy, adds its own injury to your body with drug-nutrient depletions. You need these nutrients for mitochondrial function and protection. Nutrient deficits compound the toxic effects of the medications.
Those who take cholesterol lowering meds, aspirin, and blood pressure or blood sugar medications often experience fatigue, lethargy, and frequently just feel miserable despite taking care of themselves. Others may find themselves managing further decline in health. Overmedication and mitochondrial toxicity may contribute to your symptoms. Check with your provider for proper medication management. Take charge and be proactive for your nutritional needs today! Replenish nutrients depleted by the meds and protect your mitochondria.
1.Drug-Induced Depletion Handbook, 2nd Edition